Sep 14, 2001
why do people with anemia look pale? they couldn't be that low on blood, could they? my hemaglobin is 10 and i'm starting to notice feeling more tired but my friend said not to worry because I wasn't even looking the least bit pale. i'm on combivir and sustiva. i really don't want to change my meds as i'm used to them now and i don't want to risk new side effects. my viral load is below 50 and my cd4 count is continuing to rise slowly. i want to try Procrit. what do you think. i really respect your opinion -- and love your sense of humor.
paleface not me
Response from Dr. Frascino
Hey Paleface Not Me,
When a person becomes anemic, the body tries to compensate in a number of ways. The heart rate increases in an attempt to get more blood - more oxygen-carrying red blood cells - to the vital organs and tissues. The respiratory rate also increases, increasing the supply of available oxygen in the lungs. Certain capillary beds - tiny blood vessels in the tissues - open up wider in an attempt to provide more oxygen to vital organs and tissues, while other capillary beds constrict (get smaller) in an attempt to redirect the blood flow and preserve oxygen for the more critical organs and tissues. One of the places this happens is the skin - a non-vital tissue. As the capillaries in the skin close down, redirecting the blood; the skin, mucous membranes, and nail beds can look pale.
That said, I should add that looking pale is not an objective measure of being anemic. If it were, nearly everyone from England would qualify as anemic. The real test of anemia is the blood hemoglobin level. And your level is low. Your fatigue is probably related to that. The cause of your declining hemoglobin may well be the AZT in your Combivir. Since you are doing well on your regimen and don't want to switch, certainly Procrit would be an excellent choice for you. Procrit, as you know, is a manufactured hormone that stimulates your bone marrow to make new red blood cells. It is remarkably safe and effective. Treatment of HIV-related anemia with Procrit has been shown to increase energy level and quality of life. Resolution of anemia is also associated with improved survival. I would recommend the once-per-week dosing, starting at 40,000 units.
Hopefully you'll continue not to be a paleface!
Best of luck.
increase energy levels
great work, keep it up!!!!!
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.